Home » Key Scientific Articles » Acute interstitial nephritis due to proton pump inhibitors

Acute interstitial nephritis due to proton pump inhibitors

Significance Statement

Kidneys provide the excretory route for majority of drugs and  their metabolites. Renal concentrating , secreting and metabolizing  pathways  result in manifold changes to the chemical and antigenic structure of parent compound.  Both Antigen antibody and cell mediated immunity have been implicated in Acute Interstitial Nephritis with resultant  renal damage. In developing countries where  free access to medical care  through medical practicioners may not be universal , public at large take recourse to non prescription pattern of drug ingestion. Since dyspepsia and indigestion constitute one of the most common symptoms in the community, drugs to alleviate these have been ingested regularly . Proton pump Inhibitors have come to occupy a preeminent space in the management of upper gastrointestinal symptoms.  Generally  these drugs are safe .But of late , instances of allergic interstitial nephritis has been reported as adverse effect for these drugs. We present here the first case series reported from India . Unless a high index of suspicion is entertained about this condition , it is likely to be missed . Permanent and irreversible fibrosis may ensue in kidneys . It is important that  early diagnosis is made with the help of renal biopsy and immunosuppressive medications in the form of corticosteroids instituted to arrest the progression of inflammation in the Kidneys.  

Figure Legend:  Renal biopsy showing PPI Drug induced inflammation in and around renal tubules with infiltrating lymphocytes and  eosinophils.

Acute interstitial nephritis due to proton pump inhibitors. global medical discovery

Journal Reference

Sampathkumar K, Ramalingam R, Prabakar A, Abraham A. Indian J Nephrol. 2013 ;23(4):304-7.
Department of Nephrology, Meenakshi Mission Hospital and Research Centre, Madurai, India.

Abstract

Proton pump inhibitors (PPI) are commonly prescribed for dyspepsia and acid peptic disease. Acute interstitial nephritis (AIN) is an uncommon though important side-effect of these classes of drugs. We describe four cases: three females and one male. PPIs implicated were pantoprazole in two, omeprazole and esomeprazole in one each. Acute interstitial nephritis developed after an average period of 4 weeks of drug therapy. The symptoms were vomiting, loin pain, and oliguria. Minimal proteinuria with pyuria were seen and the mean serum creatinine was 4.95 ± 4 mg/dl. Two patients required hemodialysis. Renal biopsy showed interstitial mononuclear, plasma cell and eosinophilic infiltrates in all cases. PPI was stopped and steroids were started in all. Renal recovery was total in two and partial in two. A high index of suspicion is required to diagnose PPI induced Acute interstitial nephritis. Renal biopsy for confirmation followed up by prompt steroid therapy results in renal functional improvement.

Go To PubMed  

      Acute interstitial nephritis due to proton pump inhibitors2222222222222222